You might have noticed there has been a lot of chat in the media in recent weeks about blood clots thanks to a possible link to the Oxford/AstraZeneca Covid Vaccine. The official stats show that three people in one million will develop a clot following the vaccine, compared to the 5-12 women in every 10,000 who’ll get a blood clot whilst taking the oral contraceptive pill (we used the data from @theknow.media for this post).
But what is it really like to get a blood clot? Especially if you’re otherwise young and healthy? And how is it treated?
Bethany, a 28-year-old Assistant Project Manager who lives in Surrey, was diagnosed with a blood clot aged 22, following a seven-year stint of taking Microgynon, one of the most commonly prescribed contraceptive pills. Here she shares her story…
“I started taking the contraceptive pill when I was about 15-years-old. I had horrendous period pains which were beginning to affect my attendance at school, so my Ma took me to the doctors and asked them to explain my different options to me. I left with a prescription for Microgynon which had little impact on me aside from regulating my cycle and reducing my pains. Like most teenage girls, most of my friends were on it too – it was just the norm.”
“Then, whilst in my final year at university, my leg became hot and swollen and caused me pain to varying levels depending on how much time I had spent on my feet. I went to see my GP and he encouraged me to keep an eye on it and call him if anything changed.”
“Fast forward a year, and I had just moved to London with my boyfriend (now husband) and started my first job as a graduate. I was working as a nanny in Chelsea and I suddenly got a shooting pain down my leg whilst at work. The pain really took me by surprise, it almost felt like someone was stabbing my but from within my leg. It was really uncomfortable and disorientating and immediately I called my doctor. He had been really good to me and understood that I could feel that something else was wrong. I was sent for an emergency ultrasound and they found a clot in my thigh, near where I’d felt the pain. I had DVT, also known as Deep Vein Thrombosis.”
“The experience was scary – but it was entirely treatable, I just had to manage the impact it had on me. I was immediately taken off The Pill I was on and told I had to take a progesterone only option instead. I tried a few options and eventually got the implant as none of the pills worked for me.
I started taking a course of blood thinning tablets – the fact my blood was thinned meant I bruised even more like peach and had a lower tolerance of alcohol. Once I’d finished taking them, I returned to my GP to discuss my options in terms of the DVT. Most of my inner right calf was covered in it – it was painful and made me self-conscious. It was recommended that I have my varicose vein stripped, which was a bit of a strange experience. You can have local or general anaesthetic and I opted for general because I’m quite sqeamish and decided I’d rather have no idea what the medical staff were doing. They made small incisions to laser remove the vein, and now I have about eight small scars up the inside of my calf and on my mid thigh where they did the incisions. They’re no bigger than 2mm, so pretty unnoticeable if you didn’t know they were there.”
“I remember waking up after and just feeling like my leg was in pain. I was only admitted as a day patient and then had to spend two weeks at home wearing compression socks and keeping my leg elevated as much as possible. For the first day or two I was quite disorientated but that’s a common side effect of having anaesthetic. I managed to get an infection and had to take some awful steroids which really wiped me out, but, once I managed to build my strength back up in my right leg, everything returned to relative normality.”
“The experience made me a bit more confident in my gut, I’d always felt awkward troubling my GP, but it turned out I was right and there was something wrong. It also made me feel quite physically weak, it was tough after I had the varicose vein stripped which wasn’t helped by the infection. It also made me feel quite sad that so many people are prescribed The Pill, we agree and take it but don’t necessarily understand the statistics. I also struggled with my mental heath the year after, it was quite a big heath scare and serious experience to have when I had just finished uni and moved out into the working world. It definitely took me a while to process all the emotions the experience created. Even now, five years later, I would still say my right leg is weaker. I have to take a blood thinning injection if I fly long haul and confirm my plans beforehand with my GP. I also have to wear compression flight socks, which we should all wear really despite them being horrendously unattractive.”
“I really want to encourage people not to just accept the potential side effects and understand what risk they’re taking when they are offered The Pill.”